Kansas, 2009

Flash Flooding in Kansas, June 10, 2009

June 10, 2009 · NWS GID · 2 events in 2 counties and zones

A weak upper level disturbance crossing the region provided enough lift for scattered thunderstorms to develop across portions of South Central Nebraska. With instability and shear on the low side, there were no reports of hail, but there was plenty of moisture available, allowing for locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A weak upper level disturbance crossing the region provided enough lift for scattered thunderstorms to develop across portions of South Central Nebraska. With instability and shear on the low side, there were no reports of hail, but there was plenty of moisture available, allowing for locally heavy rainfall. Rooks County felt the most impact, where rainfall totals over 5 inches were reported. Water was over a number of county roads, logs were reported strewn along Highway 183, and minor damage was reported at a farm north of Stockton. Three livestock trailers were also damaged as runoff from the heavy rain carried them a few hundred yards away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 5:25 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 5:25 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT WED JUN 10 2009

.AVIATION...00Z TAF. MAIN CHALLENGE FOR THE TAF PERIOD IS LOW CLOUDS
AND TIMING OF RAIN SHOWERS THIS EVENING AND TONIGHT. STRATUS CLOUDS
HAVE CONTINUED TO REMAIN OUT OF THE KGRI AREA AND VFR CONDITIONS
CONTINUE. WILL GO WITH A PERSISTENCE FORECAST FOR THE NEXT FEW
HOURS...THEN EXPECTING A LINE OF SHOWERS THAT ARE DEVELOPING 40
MILES SOUTH OF THE TERMINAL TO MOVE INTO THE AREA. NOT EXPECTING ANY
THUNDER WITH THIS PRECIPITATION AS LOW CLOUDS HAVE LIMITED HEATING
TO DESTABILIZE THE ATMOSPHERE SUFFICIENTLY TO CREATE THUNDER. THE
BAND OF RAIN SHOULD BRING A DECREASE IN CEILING HEIGHT AND
VISIBILITY AS THE AIR BECOMES SATURATED. LOW CLOUDS ARE EXPECTED TO
PERSIST OVERNIGHT AND INTO MID MORNING BEFORE GRADUALLY LIFTING TO
VFR CONDITIONS AGAIN.

&&

.PREV DISCUSSION... / ISSUED 338 PM CDT WED JUN 10 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FOCUS FOR THE
SHORT TERM IS TIMING OF CONVECTION TONIGHT THROUGH THURSDAY NIGHT. A
SHORTWAVE TROUGH LIFTING NORTHEAST FROM NORTHEAST NEW MEXICO WILL
INTERACT WITH A FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA/NORTHERN
KANSAS TO PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT. LAPS DATA INDICATES AN INSTABILITY AXIS OF NEAR 700 J/KG IN
THE VICINITY OF THE BOUNDARY. KUEX ALREADY INDICATES ONSET OF
CONVECTION ACROSS NORTHERN KANSAS...WITH ANOTHER CELL NEAR THE
PLATTE RIVER. CONVECTION SHOULD CONTINUE TO INCREASE IN COVERAGE
DURING THE EVENING AND OVERNIGHT IN ISENTROPIC LIFT AS INDICATED ON
THE 305K SURFACE AHEAD OF THE APPROACHING WAVE...AND IN DYNAMICS
ASSOCIATED WITH THE WAVE ITSELF TONIGHT. DO NOT EXPECT MUCH IN THE
WAY OF SEVERE WEATHER GIVEN THE MARGINAL INSTABILITY AND WEAK SHEAR
PROFILE. THE TRACK OF THE MID LEVEL WAVE GIVES BEST CHANCES FOR
PRECIPITATION ACROSS OUR SOUTHERN ZONES. PRECIPITABLE WATER VALUES
AVERAGE OVER AN INCH ACROSS OUR EAST SOUTHEASTERN ZONES AND LOCALLY
HEAVY RAINFALL IN EXCESS OF AN INCH IS POSSIBLE.

CONVECTION WHICH DEVELOPS TONIGHT MAY LINGER ACROSS OUR SOUTHEAST
CWA THURSDAY MORNING...HOWEVER BY THIS TIME...INSTABILITY RAPIDLY
SHIFTS TO OUR SOUTH WITH JUST SHOWERS LINGERING FOR THE MORNING ON
THURSDAY. MODELS CONTINUE TO INDICATE SOME POTENTIAL FOR FOG
DEVELOPMENT LATE TONIGHT INTO THURSDAY MORNING WITH RESIDUAL LOW
LEVEL MOISTURE.

TEMPERATURES ON THURSDAY WILL STILL BE UNSEASONABLY COOL IN A
SIMILAR AIRMASS WITH WEAK MIXING AND ABUNDANT CLOUDS. ANOTHER WAVE
APPROACHES FROM THE WEST THURSDAY AFTERNOON AND CROSSES OUR REGION
THURSDAY NIGHT...BRINGING YET ANOTHER ROUND OF PRECIPITATION.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY.  THE MAIN ISSUE IN THE
EXTENDED PERIOD WILL BE THE CHANCE OF THUNDERSTORMS.  THE EXTENDED
PERIOD WILL HAVE A TROUGH ACROSS THE WESTERN UNITED STATES WITH A
SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS.  THIS WILL BRING
PERIODIC WAVES ACROSS THE REGION...THE TIMING OF WHICH WILL BE
DIFFICULT TO NAIL DOWN.  OVERALL...WILL CARRY 20-30 PERCENT CHANCES
OF SHOWERS/THUNDERSTORMS DURING MUCH OF THE EXTENDED PERIOD.  THE
THOUGHT IS TO TRY AND CONVEY THAT THE PATTERN WILL BE
UNSETTLED...BUT CONFIDENCE IN THE DETAILS IS LOW...AND IT WILL NOT
BE CONSTANTLY RAINING.  AFTER COLLABORATION WITH SURROUNDING OFFICES
IT WAS DECIDED TO DRY IT OUT TOWARDS THE END OF THE EXTENDED
PERIOD...BUT WITH THE SOUTHWEST FLOW PERSISTING ALOFT...THAT COULD
EASILY CHANGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EDDY
Hazardous weather outlook, Jun 10, 10:37 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT WED JUN 10 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1137 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTH CENTRAL
KANSAS AND ALONG AND SOUTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA.
LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE IN THIS SAME
AREA...WHICH MAY CREATE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT THUNDERSTORM CHANCES EXIST THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
RAINFALL REPORTS WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 10, 10:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       OXFORD                  40.25N 99.63W
06/10/2009  M5.00 INCH       FURNAS             NE   EMERGENCY MNGR

&&

KB

The radar

The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rooks

When
June 10, 10:44 PM CST to 11:45 PM CST
Where
Rooks County, 8.87 mi NNE of Stockton to 10.08 mi NNE of Stockton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.547, -99.213

Flash Flood, Phillips

When
June 10, 10:44 PM CST to 11:45 PM CST
Where
Phillips County, 3.5 mi WSW of Kirwin Res to 3.26 mi SSW of Kirwin Res
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.627, -99.228

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181662, 181666.